08 July, 2011
Coumadin, Warfarin, Vitamin K & Diet Restrictions
Warfarin, also referred to by the brand name Coumadin, is involved in a well known drug-nutrient interaction with vitamin K. Vitamin K may interfere with warfarin by reducing its effectiveness. For patients prescribed warfarin, some dietary precautions focusing on vitamin K-rich foods may be warranted. Discuss with your physician.
According to "Advanced Nutrition and Human Metabolism," blood coagulation involves a series of biochemical steps that lead to the formation of a blood clot. Blood clot formation is an essential biologic process necessary to seal obvious nicks and cuts, and also to prevent internal bleeding. Blood clots become dangerous, however, if they form within blood vessels. These blood clots can block blood flow to the heart or brain, causing serious consequences such as stroke.
According to the American Dietetic Association, warfarin is a drug prescribed to help prevent blood clot formation. This is often referred to as "thinning" the blood. Patients who are at a high risk of developing blood clots, such as those with irregular heart beats or a history of heart disease, are commonly prescribed warfarin. According to an article published in the journal "Chest," the effectiveness of warfarin is measured by calculating the time it takes for your blood to clot. Your physician will adjust your warfarin dose to achieve the appropriate blood clotting time for your condition.
Warfarin Mechanism of Action
Several of the steps leading to blood-clot formation require the help of vitamin K, "Chest" reports. Warfarin prevents inappropriate blood-clot formation by interfering with the function of vitamin K. Warfarin maintains vitamin K in an inactive form; with less functional vitamin K available, blood-clot formation is reduced.
Warfarin and Diet
The concern for a patient prescribed warfarin is that too much dietary vitamin K reduces the effectiveness of the drug and leaves you prone to blood-clot formation. Vitamin K, however, does not have to be eliminated from your diet. According to the American Dietetic Association, the key to preventing a serious warfarin-vitamin K interaction is to maintain a consistent intake of vitamin K. Foods rich in vitamin K, such as green-leafy vegetables and vegetable oils, should be consumed consistently throughout the week. As long your intake of vitamin K-rich foods is consistent, your physician can adjust your warfarin dose accordingly to achieve the proper treatment effect.
- “Advanced Nutrition and Human Metabolism (Fifth Edition)”; S.S. Gropper, J.L. Smith, J.L. Groff; 2009
- American Dietetic Association Nutrition Care Manual
- bdspn/iStock/Getty Images